Lake Huron, 2019

Marine Thunderstorm Wind in Lake Huron, August 27, 2019

August 27, 2019 · NWS APX · 1 event in 1 county or zone

Clusters of strong to severe thunderstorms impacted northern Michigan and the surrounding waters of the Great Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Clusters of strong to severe thunderstorms impacted northern Michigan and the surrounding waters of the Great Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 27, 2:14 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 27, 2:14 PM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
314 PM EDT Tue Aug 27 2019

.NEAR TERM...(Through Tonight)
Issued at 311 PM EDT Tue Aug 27 2019

High Impact Weather Potential: Isolated severe storm over eastern
upper early this evening and high swim risk on Lake Michigan.

Pattern synopsis/forecast:  Deep upper level trough poised just to
the west of the Great Lakes with unseasonably strong parent low near
Hudson Bay (is this still August?).  Several "spokes" of upper level
energy pinwheeling around the parent low bringing increased moisture
and precipitation chances.

Forecast Challenges: Convective evolution this evening and how
quickly lake effect rain showers develop in WSW flow regimes toward
morning.

A well defined mid level shortwave and associated sfc trough will
slide across nrn Michigan this evening. This feature, with the help
of diurnal heating, will fire off scattered convection over WI, and
northern Lake Michigan (where there is some overlake instability and
resultant moisture flux). This convection is likely to be maintained
through the early evening hours, especially from the Straits
northward into eastern upper, before fading as it pushes east with
loss of daytime heating.

Fairly strong cold air advection behind this secondary trough, with
850mb temperatures falling to 7-9C by Wednesday morning.  This will
result in enough overlake instability (Delta T's around 15C),
combined with increasing moisture with the approaching upper
troughing, for light lake effect rain showers to develop in WSW flow
regimes toward morning.

Lows tonight in the low to mid 50s.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 311 PM EDT Tue Aug 27 2019

...Lake Effect (Rain) and Waterspouts and Thunder Oh My...

High Impact Weather Potential...A low chance for Waterspouts on the
Great Lakes Wednesday. Thunder possible, maybe severe Thursday
afternoon and evening.

Pattern Synopsis/Forecast...The major models are in agreement for
the lake effect rain that sets up, along with the CAMs that have
been showing this coming through. As the 500 mb low passes through
the Upper Great Lakes, rain showers and waterspouts on the  are
possible through the day on Wednesday and into the evening. 850 mb
temperatures rise to above +7C by 06z/Thu so the rain looks to shut
off for a bit. Thursday, high pressure continues for the morning,
then another 500 mb shortwave moves through the Upper Great Lakes
with a warm front. This is coming through during the afternoon with
a potent speed max, and the LFQ of the jet over Upper and part of N
Lower. This continues into Thursday evening. More on this in the
Forecast Concerns section. The cold front moves through and while we
don't have it in yet, there is another chance for Lake effect rain
Friday morning as the 850 mb temperatures fall to less than +5C at
850 (less than +3C on the GFS). This would also have the potential
for waterspouts again. The Lake effect rain continues into Friday
evening.

Primary Forecast Concerns...First the waterspout potential for the
nearshores on Wednesday and then again later Thursday night and
Friday morning. The delta T for those are around 16c and have cloud
depths around 6000 to 7000 feet. This puts us into a low chance on
the waterspout nomogram for both those times. Although, it could be
higher Thursday night/Friday if the GFS is right with +2c 850 mb
temperatures.

The thunderstorm potential Thursday afternoon, is a bit concerning,
especially when the new ECMWF is showing similar to the 12z/GFS with
the 65 knot 500 mb jet, the LFQ, and along a cold front. The NAM12
is a little less coordinated. This could cause some strong to severe
thunderstorms, during the heat of the day.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 311 PM EDT Tue Aug 27 2019

High Impact Weather Potential...minimal.

Extended (Friday evening through Tuesday)...Friday night, may be dry
as the models dry out the region. In fact, the models have Saturday
dry as well. Sunday is a toss up, as the rain looks to go north and
south of the forecast area on the models, but for the most part
keeps the forecast area dry. Monday, both models have a cold front
moving into the Upper Michigan during the afternoon, and affecting N
Lower after 00z/Tues. So there is a chance for rain Monday night. A
baroclinic zone is over the Upper Great Lakes on Tuesday. One model
has E Upper wet, and N lower dry. The other has the front moving
through with rain showers/thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 128 PM EDT Tue Aug 27 2019

Gusty SW winds behind a cold front today with generally VFR
conditions (localized MVFR cigs with diurnal cu). A band of
showers may roll across far NW lower airports this evening, but
decay before reaching APN. Confidence in a shower impacting an
airport is too low to include in the forcast attm. Late tonight,
CAA reaches a point to where overlake instability is sufficient
enough for a few light showers with areas of MVFR CIGS developing.
this will continue into Wednesday morning.

Gusty SW winds expected today. Winds veering a bit more westerly
tonight into Wednesday with gusts over 20kts likely during the
day on Wednesday.

&&

.MARINE...
Issued at 311 PM EDT Tue Aug 27 2019

Fairly tight pressure gradient across the northern lakes
through Wednesday with gusty winds, choppy water and small craft
advisories (especially on Lake Michigan). Several weather
disturbances will cross the area through this time, resulting in
scattered showers and possibly even a thunderstorm this evening.
Much cooler air aloft passing across the relatively warm Great Lakes
on Wednesday may produce an isolated waterspout as well.

The pressure gradient lightens up enough Wednesday night for a
little break in the choppy water/wave action. Winds pick up again
ahead of the cold front slated for Thursday afternoon/night. More
advisories are likely. Each cold front/trough will bring chances for
showers.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through Wednesday evening for MIZ016-020-
     025-031-099.
     LAKESHORE FLOOD ADVISORY from 2 AM Wednesday to midnight EDT
     Wednesday night for MIZ016-020-025-031-099.
     BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ095-
     096.
LH...NONE.
LM...BEACH HAZARDS STATEMENT through Wednesday evening for LMZ346.
     LAKESHORE FLOOD ADVISORY from 2 AM Wednesday to midnight EDT
     Wednesday night for LMZ346.
     SMALL CRAFT ADVISORY until midnight EDT Wednesday night for
     LMZ323-341-342-344>346.
LS...NONE.
&&

NEAR TERM...JK
SHORT TERM...JL
LONG TERM...JL
AVIATION...JK
MARINE...JK
Hazardous weather outlook, Aug 27, 1:45 PM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
245 PM EDT Tue Aug 27 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-281845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
245 PM EDT Tue Aug 27 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Late this afternoon and tonight.

There is a high swim risk through tonight on northern Lake
Michigan beaches. There is also a coastal flood advisory in effect
for late tonight along northern Lake Michigan.  Please see the
latest Lakeshore Hazard Message for details.

A few thunderstorms are possible late this afternoon and evening,
mainly across eastern upper Michigan. An isolated severe storm is
possible with the main threats being damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a coastal flood threat and a high swim risk for northern
Lake Michigan on Wednesday. Please see the latest Lakeshore Hazard
Message for details.

There is a low probability of waterspouts on the northern Great
Lakes on Wednesday.

Thunderstorms are possible Thursday afternoon and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JK

In the hours before

Special weather statement, Aug 27, 4:10 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Gaylord MI
510 PM EDT Tue Aug 27 2019

MIZ086-095-098-272215-
Western Chippewa-Western Mackinac-Beaver Island and surrounding
islands-
510 PM EDT Tue Aug 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHIPPEWA AND
WESTERN MACKINAC COUNTIES...

At 508 PM EDT, radar indicated a line of strong thunderstorms
located along a line extending from 16 miles northeast of Grand
Marais to Garden Corners. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Paradise, Whitefish Point, Curtis, Hulbert, Corinne, Epoufette,
Strongs, Lower Tahquamenon Falls State Park, Garnet, Naubinway,
Gilchrist, Eckerman, Engadine, Rexton, Gould City, Batty Doe Lake,
Garfield Township, Loon Lake, Mackinaw Lake and Platt Lake.

If outdoors, consider seeking shelter inside a building.

If you are on or near water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

LAT...LON 4677 8491 4657 8498 4650 8487 4601 8517
      4605 8549 4594 8562 4588 8560 4585 8549
      4585 8528 4579 8530 4580 8573 4581 8566
      4594 8563 4596 8591 4624 8586 4625 8524
      4675 8524
TIME...MOT...LOC 2108Z 267DEG 32KT 4683 8573 4589 8651

adam
Special weather statement, Aug 27, 5:32 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Gaylord MI
632 PM EDT Tue Aug 27 2019

MIZ086>088-095>097-272330-
Western Chippewa-Southeast Chippewa-Mackinac Island/Bois Blanc
Island-Eastern Mackinac-Western Mackinac-Central Chippewa-
632 PM EDT Tue Aug 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND MACKINAC
COUNTIES...

At 632 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Whitefish Point to 7
miles west of Epoufette. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Sault Ste. Marie, Paradise, St. Ignace, Mackinac Island, False Detour
Channel, Potagannissing Bay, Saint Marys River, Drummond Island,
Point Iroquois, Kinross, Pickford, Bay Mills, Rudyard, Dafter, Moran,
Brevort, Trout Lake, Cedarville, Hulbert and Hessel.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4651 8489 4653 8413 4606 8396 4612 8364
      4600 8344 4599 8344 4588 8355 4593 8466
      4592 8467 4580 8433 4580 8482 4582 8481
      4605 8541 4604 8543 4587 8552 4581 8525
      4581 8562 4677 8500
TIME...MOT...LOC 2232Z 269DEG 35KT 4676 8484 4602 8532

adam
Local storm report, Aug 27, 5:34 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT TUE AUG 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     5 ENE WHITEFISH POINT   46.77N 84.89W
08/27/2019  M69 MPH          LSZ321             MI   SHIP

            60 KNOT WIND GUST MEASURED ON COMMERCIAL
            VESSEL, ALONG WITH WATERSPOUTS OBSERVED.

&&

DJC

The radar

The NCL Michigan radar (KAPX), 105 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island

When
August 27, 6:35 PM EST
Where
Straits of Mackinac Within 5nm of Mackinac Bridge Including Mackinac Island forecast zone, 0.49 mi SW of Mackinac Island
Measured
35 kt (40 mph) measured gust
Reported by
AWOS
Coordinates
45.845, -84.637

Measured at the Mackinac Island Airport.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852669.